Clin Psychopharmacol Neurosci.  2018 Nov;16(4):505-507. 10.9758/cpn.2018.16.4.505.

Clozapine-related Sudden Pericarditis in a Patient Taking Long Acting Aripiprazole and Valproate: A Case Report

Affiliations
  • 1National Health Service, Department of Mental Health, Psychiatric Service of Diagnosis and Treatment, Hospital “G. Mazzini”, Teramo, Italy. domenico.deberardis@aslteramo.it
  • 2Department of Neurosciences and Imaging, University “G. d’Annunzio”, Chieti, Italy.
  • 3Polyedra Research Group, Teramo, Italy.
  • 4New York Psychiatric Institute, Columbia University, New York, NY, USA.
  • 5School of Life and Medical Sciences, University of Hertfordshire, Hatfield, UK.
  • 6Department of Psychiatry and Neuropsychology, University of Maastricht, Maastricht, The Netherlands.
  • 7Department of Cardiovascular, Hospital “G. Mazzini”, Teramo, Italy.

Abstract

Clozapine may be associated with cardiovascular adverse effects including QTc prolongation and, more rarely, with myocarditis and pericarditis. Although rare, these latter cardiovascular adverse effects may be life-threatening and must be immediately recognized and treated. Several cases of clozapine related-pericarditis have been described and often it has a subtle and insidious onset with symptoms that may be often misdiagnosed with psychiatric manifestations (e.g. anxiety, panic or somatization) leading to a delayed correct diagnosis with potential fatal consequences. In the present report we describe the case of a 27-year-old girl with schizoaffective disorder taking long acting aripiprazole and valproate who developed a sudden onset clozapine-related pericarditis during titration phase that resolved with immediate clozapine discontinuation and indomethacin administration. We underline the importance of an early diagnosis of clozapine-related pericarditis and the need to have monitoring protocols to prevent this potentially fatal adverse effect especially when polypharmacy is administered to patients taking clozapine.

Keyword

Clozapine; Pericarditis; Valproic acid; Polypharmacy; Drug monitoring
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr